What type of reaction is the health care provider concerned about and why?
The health care provider in this patient scenario is concerned that E.O. might have type 1-hypersensitivity. The patient has indications of this reaction as written in the provided patient history. Having an allergy to bee stings, and being a diagnosed asthma patient makes the Health care provider cautious in prescribing E.O. a course of penicillin, which is a broad spectrum antibiotic and a possible cause of human anaphylaxis as indicated in the textbox 10-1 (Copstead & Banasik, 2013). The bee sting allergy indicates that the patient has hypersensitivity and having asthma indicates the physiological mechanisms to a type 1 reaction. Type 1-hypersensitivity reactions can be systemic, which are shock like reactions and can be fatal. The reactions also can be localized, which have a specific target tissue/organ (i.e. bronchiole constriction experienced in asthma). If this patient has an adverse allergic reaction to the antibiotics it could result in potential harm. (Dr.Thiru Vanniasinkam). A drastic case of anaphylactic shock because of the meds could give the patient hives, itching, and edema bronchoconstriction and swelling of the throat, which could ultimately lead to death (Copstead & Banasik, 2013). The health care provider cautions her parents to watch her closely for an allergic reaction to the antibiotic so that it can be reported immediately and dealt with accordingly.
Explain the role of IgE and mast cells in type 1-hypersensitivity reactions. Why might E.O. react adversely to the antibiotic with the first use?
Antigen specific IgE and tissue mast cell products such as histamine and prostaglandins fuel type 1-hypersensativity reactions. Genetic mechanisms influence type 1-hypersensitivity with strong hereditary linkage regarding the IgE response to allergens, which are usually environmental. Immunoglobulin E (IgE) is the primary antibody mediating this...
Please join StudyMode to read the full document